Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Thyroid condition. On iodine, synthroid. Positive for Graves and Hashimodo's antibodies. Chest twinges cause of worry?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
I am a 34 year-old female, 5 ft 4 inches, 128 lbs. I was diagnosed with thyroid problems about three years ago. (I tested positive for both Graves and Hashimodo's antibodies. Strange, I know.) I was given radioactive iodine to "kill" my thyroid, and after about nine months was finally regulated on Synthroid. Six weeks ago my Synthroid was increased from 125mcg to 137 mcg after I began feeling some symptoms of hypothyroidism. Since then I feel significantly better, and my blood tests show that my thyroid levels look perfect (although a full panel indicated that I am anemic and have some vitamin deficiencies). Since the increased Synthroid dose, I have begun to have twinges on the right side of my chest several times a day. They are not painful, nor do I have racing heart rate, irregular heart rate, or anything else associated with the symptoms of hyperthyroidism. (I experienced these symptoms when we were trying to regulate my thyroid, and so I am very familiar with them.) As I mentioned, these twinges aren't painful, but I am aware of them. Is this something I should be concerned about?
Posted Wed, 2 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 15 hours later

Thanks for posting your query.

I do understand that you had been treated with radioactive iodine for probable hyper functioning thyroid. Currently you have been prescribed synthyroid for postradioiodine hypothyroidism. your concern seems to be related twinges in your chest.

Radioiodine treatment is usually given for hyperfunctioning of thyroid and as it kills your thyroid gland, you would require life long thyroxine replacement.

If your TSH (Thyroid Stimulating hormone) is low or your Free T4 is high, you would require reduction in dose in consultation with your PCP.

If your thyroid blood tests including TSH and Free T4 are normal, your twinges may not be related to thyroid and hence not a concern.

Your Primary care physician will be the best person to pin point the other causes after detailed examination.

I hope, this answers your query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor